zbMATH — the first resource for mathematics

Hirzebruch’s conjecture on cusp singularities. (English) Zbl 0810.14002
This paper relates the signature defect \(\sigma (p)\) of an \(n\)- dimensional cusp singularity \((V,p)\) to \(\chi_ \infty (p)\), the contribution of the cusp to the arithmetic genus: \(\sigma (p) = 2^ n \chi_ \infty (p)\).
The author gives a formula for the signature \(\text{Sign} (U, \partial U)\) of a neighbourhood \(U\) of the exceptional set of any resolution \(U \to V\) of a normal isolated singularity \(V\), in terms of primitive cohomology. For cusp singularities all relevant quantities can be expressed by data obtained from the toroidal description of the cusp. The proof of the main result involves elaborate calculations with binomial coefficients.
Hirzebruch’s original conjecture related the signature defect of a Hilbert modular cusp to special values of an \(L\)-function. By results of I. Satake and the author [cf. Automorphic forms and geometry of arithmetic varieties, Adv. Stud. Pure Math. 15, 1-27 (1989; Zbl 0712.14009)] and M.-N. Ishida [Math. Ann. 294, No. 1, 81-97 (1992; Zbl 0759.14003)], it is equivalent to the formula of this paper.

14B05 Singularities in algebraic geometry
32S50 Topological aspects of complex singularities: Lefschetz theorems, topological classification, invariants
14G10 Zeta functions and related questions in algebraic geometry (e.g., Birch-Swinnerton-Dyer conjecture)
Full Text: DOI EuDML
[1] Artin, M.: Algebraization of formal moduli: I. In: Spencer, D.C., Iyanaga, S. (eds.) Global analysis, papers in honor of K. Kodaira, pp. 21-71. Princeton: University of Tokyo Press and Princeton University Press 1969 · Zbl 0205.50402
[2] Atiyah, M.F., Donnelly, H., Singer, I.M.: Eta invariants, signature defects of cusps, and values ofL-functions. Ann. Math.118, 131-177 (1983) · Zbl 0531.58048
[3] Atiyah, M.F., Donnelly, H., Singer, I.M.: Signature defects of cusps, and values ofL-functions: The nonsplit case. ibid119, 635-637 (1984) · Zbl 0577.58030
[4] Atiyah, M.F., Singer, I.M.: The index of elliptic operators. III. Ann. Math.87, 546-604 (1968) · Zbl 0164.24301
[5] Cattani, E., Kaplan, A., Schmid, W.:L 2 and intersection cohomologies for a polarizable variation of Hodge structure. Invent. Math.97, 217-252 (1987) · Zbl 0611.14006
[6] Ehlers, F.: Eine Klasse komplexer Manigfaltigkeiten und die Aufl?sung einiger isolierter Singularit?ten. Math. Ann.218, 127-252 (1975) · Zbl 0309.14012
[7] Goresky, M., MacPherson, R.: On the topology of complex algebraic maps. In: Aroca, J.M. et al. (eds.) Algebraic geometry. (Lect. Notes Math., vol. 961, pp. 119-129) Berlin Heidelberg New York: Springer 1982 · Zbl 0525.14010
[8] Griffiths, P., Schmid, W.: Recent developments in Hodge theory. In: Discrete subgroups of Lie groups. Bombay, 1973, pp. 31-127. Oxford: Oxford University Press 1975
[9] Hirzebruch, F.: Hilbert modular surfaces. Enseign. Math.19, 183-281 (1974) · Zbl 0285.14007
[10] Hirzebruch, F.: Gesammelte Abhandlungen II. Berlin Heidelberg New York: Springer 1987 · Zbl 0627.01044
[11] Hironaka, H.: Resolution of singularities of an algebraic variety over a field of characteristic zero. Ann. Math.79, 109-326 (1964) · Zbl 0122.38603
[12] Ishida, M.-N.: The duality of cusp singularities (Preprint)
[13] Kato, M.: Euler characteristic and Bernoulli numbers (in Japanese). Sugaku Semin.13, 32-42 (1974)
[14] Kempf, G., Knudson, F., Mumford, D., Saint-Donat, B.: Toroidal embeddings. I. (Lect. Notes Math. vol. 339) Berlin Heidelberg New York: Springer 1973 · Zbl 0271.14017
[15] Looijenga, E.: Riemann-Roch and smoothings of singularities. Topology25, 293-302 (1986) · Zbl 0654.32007
[16] Morita, S.: Almost complex manifolds and Hirzebruch invariants for isolated singularities in complex spaces. Math. Ann.211, 245-260 (1974) · Zbl 0283.53035
[17] M?ller, W.: Manifolds with cusps of rank one (Lect. Notes Math., vol. 1244) Berlin Heidelberg New York: Springer 1987
[18] Navarro Aznar, V.: Sur la th?orie de Hodge des vari?t?s alg?briques ? singularit?es isol?es. In: Syst?mes diff?rentiels et singularit?s. C.I.R.M., 1983. (Ast?risque, vol. 130, pp. 272-307) Paris: Soc. Math. Fr. 1985
[19] Ogata, S.: Special values of zeta functions associated to cusp singularities. T?hoku Math. J.37, 367-384 (1985) · Zbl 0588.14016
[20] Oda, T.: Convex bodies and algebraic geometry. Berlin Heidelberg New York: Springer 1988 · Zbl 0628.52002
[21] Oshawa, T.: Addendum to: A reduction theorem for cohomology groups of very stronglyq-convex K?hler manifolds. Invent. Math.66, 391-393 (1982) · Zbl 0514.32006
[22] Satake, I.: On numerical invariants of arithmetic varieties of ?-rank one. In: Satake, I., Morita, Y. (eds.) Automorphic forms of several variables. Taniguchi Symposium, Katata 1983. (Adv. Stud. Pure Math. vol. 46, pp. 353-369) Basel Boston Stuttgart: Birkh?user 1984
[23] Shimizu, H.: On discrete groups acting on the product of upper half planes. Ann. Math.77, 33-71 (1963) · Zbl 0218.10045
[24] Satake, I., Ogata, S.: Zeta functions associated to cusps and their special values, In: Namikawa, Y., Hashimoto, K. (eds.) Automorphic forms and geometry of arithmetic varieties. (Adv. Stud. Pure Math., vol. 15, pp. 1-27). Tokyo: Kinokuniya & Amsterdam New York Oxford: North-Holland 1989
[25] Steenbrink, J.: Mixed Hodge structures associated with isolated singularities. In: Orlik, P.: Singularities. (Proc. Symp. Pure Math., vol. 40, part 2, pp. 513-536) Providence, RI: Am. Math. Soc. 1983 · Zbl 0515.14003
[26] Tshuchihashi, H.: Higher dimensional analogues of periodic continued fractions and cusp singularities. T?hoku Math. J.35, 607-639 (1983) · Zbl 0585.14004
[27] Weil, A.: Vari?t?s K?hl?riennes. (Act. Sci. Ind., vol.1267) Paris: Hermann 1958
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.